Resources for the Comprehensive Geriatric Assessment based
Proactive and Personalised Primary Care of the Elderly

Delirium

Delirium is an acute confusional state, usually with a fluctuating course, characterised by disturbed consciousness, cognitive function or perception (NICE CG103, 2010)

Delirium superimposed on dementia (DSD) is increasingly problematic as the population ages.

The prevalence of DSD ranges from 18% to 89% in hospitalized and community dwelling older adults (Fich D, 2002) (Fong TG, 2009).

 

Dementia is a major risk factor for the development of delirium (Margiotta A, 2006) (Pisani MA, 2007).

Persons with dementia who develop delirium have poor functional outcomes, increased rates of re-hospitalization and mortality, and an accelerated downward trajectory of their cognitive impairment (Fong TG, 2009) (McCusker J, 2001) (Fick D, 2000)

 

Lowered levels of cognition and function often contribute to the decision to institutionalize (McCusker J, 2001) (Gaugler JE, 2007).

Although a relationship exists between delirium and dementia, there are several features of delirium that do not overlap with dementia and are potentially more easily recognized by care providers; these include an acute change in mental status, impaired attention, symptom fluctuation, and altered level of consciousness.

Acute change and inattention are hallmarks of delirium.

Except for persons at the end of life, level of consciousness should not be impaired in older adults with dementia and is an important indicator of a change in mental status (Inouye SK, 2006) (Fick DM, 2007) (Boettger S, 2011).

Early detection and treatment of DSD could slow its progression and prevent complications, both critical to remaining in the community.

Family caregivers provide 80% of the care for the 3.57 million community-dwelling elders with dementia in America. Typically, family caregivers spend at least 40 hours each week caring for their family member with dementia (Alzheimer Association, 2011).

Family caregivers are present, often on a 24-hour basis, and may make critical observations about mental status changes in persons with dementia that, when shared, can result in earlier identification and treatment of delirium.

The Confusion Assessment Method (CAM) is widely used to screen for the presence of delirium ((Inouye SK, 1990) ( Wong CL, 2010).

 

The only instrument available for family screening for delirium, the Family Confusion Assessment Method (FAM-CAM), was developed by Inouye and colleagues to screen for delirium by interviewing family caregivers (Inouye SK, 1996) (inouye SK, 1999).

Derived from the original 10-item CAM instrument, the FAM-CAM was adapted to maximize detection of delirium (i.e., acute onset and fluctuating course, inattention, disorganized thinking, altered level of consciousness, disorientation, perceptual disturbances, and psychomotor agitation) from the observations of family caregivers.

While relatively uncommon in delirium, “inappropriate behavior” and perceptual disturbances such as hallucinations were included in the FAM-CAM to maximize sensitivity and specificity.

Management

 

Once delirium has been identified and diagnosed, a multi-factorial assessment and management plan should be undertaken addressing the following features:

 

Treat infection if it's there, but only if it's there.

Whilst infection is a common cause of delirium, it is not the only cause and is not present in all cases.

Urinary tract infection, in particular, is commonly over diagnosed in this scenario.

 

Address hydration status.

Many (although not all) patients with delirium are dehydrated.

Severely dehydrated patients or those with hypotension or suspicion of acute kidney injury should be investigated and referred as appropriate.

Patients should have fluid intake and output monitored and recorded.

Patients should be encouraged to maintain adequate oral rehydration. This may be achieved by offering small sips of fluids e.g. 60mls with each interaction with the patient.

 

Address nutritional status.

Many patients with delirium may not eat as much as usual and will need nutritional assistance. Offer foods rich in calories and that are known to be favoured by the patient. ecord and monitor weight, and consider referral to a dietitian.

 

Treat constipation.

Many older patients with delirium who do not eat or drink much may become constipated. Laxatives should be prescribed to constipated, taking into account patient preferences.

 

Treat pain.

Regular paracetamol is a part of most multi component interventions for delirium.

A weak opioid may be considered on a prn basis and analgesia titrated to pain, whilst being mindful of common side effects of opioid analgesia which could compound the delirium.

 

Consider the possibility of urinary retention.

This may be commonly missed in older people who may still pass urine, and indeed have urinary frequency and urgency in the presence of significant post void residual urine volumes. Urinary retention may contribute to agitation. If a catheter is required it should be used for as short a period as possible

 

Encourage mobility.

Patients should be encouraged to mobilise as much as possible.

 

Review medications.

Consider whether a medication has been stopped or started recently. Typical offending medications include:

  • Tricyclic antidepressants e.g. amitryptilline

  • Antimuscarinics e.g. oxybutynin

  • Antihistamines e.g. cetirizine, loratadine, hydroxyzine

  • 2 receptor antagonists e.g. ranitidine

  • Opioids e.g. codeine

  • Benzodiazepines e.g. lorazepam

  • Gabapentin

  • Theophylline

  • Hyoscine

 

However, longstanding medications may also play a role in development of delirium and a thorough medication review should take place, considering, in particular, the indications for the medication, potential side effects and anticholinergic burden (Rudolph JL, 2008).

 

Drug/alcohol withdrawal.

Should be considered as a potential cause of delirium.

 

Sleep disturbance.

As much as possible, patients should be encouraged to maintain a normal sleep/wake cycle.

The use of hypnotics to aid sleep is usually discouraged and these may contribute to delirium.

 

Educate and re-orientate.

Caregivers should be educated as to the diagnosis of delirium and how they can help.

In particular, re-orientation strategies should be employed. There are some useful tips for carers and relatives on delirium on the royal college of psychiatrists website. http://www.rcpsych.ac.uk/healthadvice/problemsdisorders/delirium.aspx.

 

Environment

The use of large, clearly visible clocks and calendars is recommended, and wherever possible patients should be looked after in a familiar environment by familiar relatives or staff.

Hearing aids and spectacles should be used. Rooms should be well lit during the daytime and unnecessary noise should be kept to a minimum.

 

Sedation

Sedatives should be avoided if at all possible, and if used, used at the lowest possible dose for as short a time as possible. NICE guidance recommends uses of haloperidol as first line (off-licence uses). A dose of 0.5mg can be given two hourly, up to a maximum of 5mg/24 hours.

A baseline ECG is recommended as haloperidol can sometimes cause prolongation of the QTc interval. Haloperidol should be avoided if there is a history of Parkinson's disease, CNS depression or clinically significant cardiac disorders e.g. recent acute myocardial infarction, uncompensated heart failure, arrhythmias treated with class IA and III antiarrhythmic medicinal products, QTc interval prolongation, history of ventricular arrhythmia or torsades de pointes clinically significant bradycardia, second or third degree heart block and uncorrected hypokalaemia.

 

Lorazepam is recommended if there is a contraindication to haloperidol. The recommended dose is 0.5mg 2 hourly up to a maximum of 3mg/24 hours.

 

If sedation is used then it should be reviewed and weaned as soon as possible ideally within 24-48 hours, and certainly no more than seven days.

Psychological Assessment

This Read More page is an extension of Delirium

Back To : Delirium

Delirium is one of 4 sub-domains of the

Psychological Assessment

Back To : Psychological Assessment

pensive elderly old man_edited_edited.png

The Psychological Assessment is one of 8 domains of the

Comprehensive Geriatric Assessment (CGA)

Back To : Comprehensive Geriatric Assessment